Kansas, 2003Hail and Damaging Winds in Kansas, June 23, 2003
June 23, 2003 · NWS GLD · 23 events in 8 counties and zones
12 hail, 11 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 23, 1:48 PM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 23, 1:48 PM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT MON JUN 23 2003
FORECAST CHALLENGES WILL RELATE TO THE BOUNDARY DRAPED ACROSS THE
FORECAST AREA. THE TEMPERATURE AND DEWPOINT RANGES ACROSS THE
FORECAST AREA WILL BE LARGE WITH THE BOUNDARY THROUGH MID WEEK.
A NEARLY STATIONARY BOUNDARY IS IN PLACE ACROSS THE FORECAST AREA
AND IS EXPECTED TO MOVE LITTLE DURING THE NEXT COUPLE OF DAYS. THE
AIRMASS IS CAPPED TODAY WITH DRYER AND COOLER AIR WEST OF THE
BOUNDARY AND WARMER AIR WITH DEWPOINTS IN THE LOWER 70S EAST OF THE
BOUNDARY. STORMS ARE EXPECTED TO THE NORTH OF THE SURFACE LOW...AND
SHOULD REMAIN NORTH OF THE FORECAST AREA TONIGHT. THIS BOUNDARY WILL
BEGIN TO MOVE OUT OF THE AREA ONCE THE UPPER TROUGH LIFTS EAST OF THE
ROCKIES BEGINNING WEDNESDAY.
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS GRAZING ALONG THE
NORTHERN PARTS OF THE FORECAST AREA TUESDAY NIGHT WITH SHOWERS
LINGERING THROUGH WEDNESDAY AS THE DYNAMICS WITH THE UPPER TROUGH
BEGIN TO SWEEP ACROSS THE REGION. A CHANCE OF THUNDERSTORMS WILL
CONTINUE THROUGH WEDNESDAY EVENING AS THE REMAINDER OF THE UPPER
TROUGH SWEEPS THROUGH.
HAVE PUT IN A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY NIGHT.
OTHERWISE...WITH HIGH PRESSURE AT THE SURFACE AND NORTHWEST FLOW
CARRYING UPPER DYNAMICS AROUND THE FORECAST AREA...HAVE GONE DRY.
.GLD...NONE.
LOCKHART
Hazardous weather outlook, Jun 23, 4:53 PM MST, 41 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT MON JUN 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
THE AIR MASS OVER THE TRI-STATE AREA HAS BECOME VERY UNSTABLE THIS
EVENING. THUNDERSTORMS WILL MOVE OVER THE AREA...MAINLY SOUTH OF
INTERSTATE 70...AFTER 700 PM MDT (800 PM CDT). THE MAIN THREAT WITH
THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
MENTZER
In the hours before
Special weather statement, Jun 23, 4:04 PM MST, 1 hour 30 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-240500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM MDT MON JUN 23 2003
THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 569 FOR PORTIONS OF EASTERN
COLORADO...NORTHWEST KANSAS AND SOUTHWEST NEBRASKA EFFECTIVE UNTIL
1100 PM MDT (MIDNIGHT CDT).
IN COLORADO...THE SEVERE THUNDERSTORM WATCH INCLUDES YUMA...KIT
CARSON AND CHEYENNE COUNTIES.
IN NEBRASKA...THE SEVERE THUNDERSTORM WATCH INCLUDES DUNDY...
HITCHCOCK AND RED WILLOW COUNTIES.
IN KANSAS...THE SEVERE THUNDERSTORM WATCH INCLUDES CHEYENNE...
RAWLINS...DECATUR...SHERMAN...THOMAS...SHERIDAN...WALLACE...LOGAN...
GOVE...GREELEY AND WICHITA COUNTIES.
SR
Hail, Wichita
- When
- June 23, 5:34 PM MST
- Where
- Wichita County, 7 mi NE of Lydia
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.350, -101.217
Thunderstorm Wind, Wichita
- When
- June 23, 5:40 PM MST
- Where
- Wichita County, Leoti
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.483, -101.350
Hail, Wichita
- When
- June 23, 5:52 PM MST
- Where
- Wichita County, Leoti
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.483, -101.350
Thunderstorm Wind, Wichita
- When
- June 23, 5:55 PM MST
- Where
- Wichita County, 13 mi SE of Leoti
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.350, -101.183
Hail, Decatur
- When
- June 23, 6:20 PM MST
- Where
- Decatur County, Oberlin
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.817, -100.517
Hail, Decatur
- When
- June 23, 6:22 PM MST
- Where
- Decatur County, 4 mi NE of Oberlin
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.850, -100.467
Thunderstorm Wind, Logan
- When
- June 23, 6:26 PM MST
- Where
- Logan County, Oakley
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.133, -100.850
Hail, Logan
- When
- June 23, 6:28 PM MST
- Where
- Logan County, Monument
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.100, -101.017
Thunderstorm Wind, Thomas
- When
- June 23, 6:30 PM MST
- Where
- Thomas County, 15 mi SE of Colby
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 39.250, -100.850
Large outbuilding lost its roof.
Hail, Logan
- When
- June 23, 6:32 PM MST
- Where
- Logan County, Oakley
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.133, -100.850
Thunderstorm Wind, Logan
- When
- June 23, 6:32 PM MST
- Where
- Logan County, 4 mi N of Monument
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.150, -101.017
Hail, Logan
- When
- June 23, 6:32 PM MST
- Where
- Logan County, Oakley
- Measured
- 2.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.133, -100.850
Hail, Logan
- When
- June 23, 6:34 PM MST
- Where
- Logan County, Oakley
- Measured
- 2.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.133, -100.850
Hail, Logan
- When
- June 23, 6:37 PM MST
- Where
- Logan County, 4 mi N of Monument
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.150, -101.017
Hail, Gove
- When
- June 23, 6:45 PM MST
- Where
- Gove County, 8 mi W of Grinnell
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.133, -100.783
Thunderstorm Wind, Sheridan
- When
- June 23, 6:45 PM MST
- Where
- Sheridan County, Angelus
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.183, -100.667
Thunderstorm Wind, Graham
- When
- June 23, 6:45 PM MST
- Where
- Graham County, Morland
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.350, -100.083
Thunderstorm Wind, Thomas
- When
- June 23, 6:58 PM MST
- Where
- Thomas County, Rexford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.467, -100.750
Thunderstorm Wind, Rawlins
- When
- June 23, 7:00 PM MST
- Where
- Rawlins County, 16 mi S of Atwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.567, -101.050
3-inch diameter tree branches down.
Hail, Decatur
- When
- June 23, 7:16 PM MST
- Where
- Decatur County, Oberlin
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.817, -100.517
Thunderstorm Wind, Sheridan
- When
- June 23, 7:24 PM MST
- Where
- Sheridan County, 6 mi SE of Hoxie
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.283, -100.350
Half of barn roof blown off by thunderstorm winds. 3-inch diameter tree limbs down.
Thunderstorm Wind, Sheridan
- When
- June 23, 7:32 PM MST
- Where
- Sheridan County, 10 mi NE of Hoxie
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.450, -100.300
Hail, Decatur
- When
- June 23, 7:33 PM MST
- Where
- Decatur County, Norcatur
- Measured
- 2.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.833, -100.183
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Nebraska, June 23, 20031 death · $3.7 million · F4 · 1 event
- Heat in Pennsylvania, June 23 to 27, 20033 deaths · 5 events
- Hail and Damaging Winds in Minnesota, June 23, 2003$13 million · 1.75 in hail · 16 events
- Flooding in Minnesota, June 23 to 27, 2003$8.0 million · 3 events
- Hail and Damaging Wind in Nebraska, June 23, 2003$775,000 · 1 in hail · 15 events
- Tornado and Hail in Nebraska, June 23, 2003$188,000 · F0 · 25 events
- Damaging Winds in Texas, June 23, 2003$320,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Oklahoma, June 23, 2003$130,000 · 2.75 in hail · 7 events
- Flood in Nebraska, June 23 to 24, 2003$138,000 · 1 event
- Damaging Wind in Iowa, June 23, 2003$100,000 · 61 kt wind · 1 event
- Damaging Wind in Iowa, June 23, 2003$100,000 · 61 kt wind · 1 event
- Hail in South Dakota, June 23, 2003$50,000 · 1.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359045, 5359046, 5359047, 5359048, 5359049, 5359050, 5359051, 5359052, 5359053, 5359054, 5359055, 5359056, 5359057, 5359058, 5359059, 5359060, 5359061, 5359062, 5359063, 5359064, 5359065, 5359066, 5359067.